A lesson from Use of Calcium Channel Blockers (CCBs)

CCB Drug-Drug Interactions

Calcium channel blockers are known for their potential to cause drug-drug interactions, primarily due to their extensive metabolism by the CYP450 enzyme system, particularly CYP3A4. Verapamil and diltiazem, for instance, inhibit the CYP3A4 enzyme, which can lead to increased levels of drugs metabolized by this pathway, such as cyclosporine, statins, benzodiazepines, buspirone, and sildenafil. Similarly, other drugs that inhibit the CYP3A enzyme, such as cimetidine, erythromycin, clarithromycin, azole antifungals, and protease inhibitors, can raise CCB levels, increasing the risk of toxicity.

Conversely, drugs that induce CYP3A4, such as carbamazepine, phenytoin, rifampicin, and pioglitazone, can reduce the effectiveness of CCBs by increasing their metabolism. Additionally, grapefruit juice is a well-known CYP3A4 inhibitor that can interact with CCBs, leading to higher systemic drug levels and an increased risk of adverse effects. Furthermore, verapamil and diltiazem also inhibit P-glycoprotein, which may interfere with the elimination of drugs like carbamazepine, ciclosporin, fexofenadine, and daunorubicin, further compounding the risk of drug interactions.

Free lesson

This lesson is part of “Use of Calcium Channel Blockers (CCBs)”

Lesson 6 of 14

Unlock all 14 lessons, the quiz, and 1.5 Class A credits. 1.5 of those count toward pharmacology.

More free lessons from this module